Discussions that mention vicodin

Pain Management board


Generic norco, which has the same ingredients as vicodin (hydrocodone and acetaminophen) has a lower amount of acetaminophen (generic tylenol).... 325 mg. It comes in 5/325 or 10/325. I was using the 10/325 for BT and breaking them in half, so I was only getting 162.5 mg of acetaminophen per dose.

My pain doc strongly believes in limiting the acetaminophen due to potential liver and kidney damage, not because of exceeding daily maximum dosage, but because we take them for years. I have heard the same thing from several docs over the years. If I recall correctly, some labels state you should not take for more than two weeks, so it would seem that the problem for chronic pain patients is more related to having to take this for years and the possible consequences to our livers.

I know that there has been some previous discussion on this issue on these boards, you may want to try and find those as there seemed to be a good bit of info. and experience from members.

Merry Christmas!

cb
hey DDD,just an FYI here for ya.when taken on an occasional basis and not a daily or chronic basis,that max amount IS 4000mgs BUT when taken on a constant basis to try and manage chronic pain that max level does go down a bit to only 3000mgs.it all comes down to the chemical needed to actually metabolize the apap.it gets and stays more depleted when it gets used up on a consistant basis,much moreso than if you were just taking the occasional tylenol here and there.just thought you might like to know that.

i was going to suggest to you rtd,what someone already did,trying norco instead of the vicodin ES.its just alot of tylenol all in one shot.when there actually is something else availiable that naturally has a much lower amount of tylenol as an option,its just a much better way to go.you are taking this regularly enough that a change realistically should be made.when you don't have to actually take tylenol on a consistant basis,it just should be done that way.tylenol is just not the little innocuous med that it was thought to be all these years.it causes total liver and renal failure to some people who never ever thought about the toxic effects it actually can have on the liver and the kidneys as well.believe me,there are many people sitting on the 'list' right now,waiting for new organs who are only there because of too much tylenol.when other analgesics are brought in to the picture,that risk becomes even higher for what is called analgesic nephropathy.the kidneys can take just as big of a hit as the liver can,alot of people don't even know this.anyone who takes any amount of tylenol on a consistant basis should be totally aware of the possible risks and or complications of using it this way.

just an FYI about labs?the only time you will see any real changes in the numbers is when the actual damage reaches a certain point,only then will the numbers change.believe me, my kidneys and liver(from polycystic kidney and liver disease)espescially my kidneys are about four times the normal size and covered inside and out with huge globs of cysts.if my son had not gone into total liver failure back in 99,i never would have found out that i had been living my whole life with a kidney and liver disease.it was only then that his GI doc told us that his type of liver failure came from the polycystic inherited disease that had to come from either me or my husband.it was me.he recieved some sort of mutation of this that actually started forming these nasty fibers in his liver when he was actually in the womb.never knew he was even sick since the liver and other organs just compensate for each other so well for quite a very long time.believe it or not,all of my kidney and liver labs are still totally within the normal ranges,despite the very visable damage to them.they just have not reached that "magic' level of damage yet,but they will eventually.but it just absolutely floors me to look at what my ultrasounds actually show(it looks horrid really) and then looking at my totally normal lab sheets.you just really don't know for certain what is really going on within your body in any area til you take that look inside with some level of scan.it still freaks me out that my labs are actually right in the middle of normal with all that has changed in them.don't mean to freak you out here or anything.but this is how the body will actually compensate and what really causes those numbers to change.by the time your labs show actual changes,in some cases,the damage can be quite severe in some people.its just the way the organs show damage and the way the labs are done.if you really want the best possible overall look at how the organs are,getting at least an ultrasound along with the labs is really the best possible way to go.if my kidneys weren't as big as a freaking house right now and my son hadn't gotten sick,i would be totally assuming that i actually had totally normal kidneys and liver.just some factoids for you.

okay,i will get off my box now.you just need to understand the way labs are and the possibilities that can occur with too much tylenol.that med really scares me,alot.hopefully you can get your doc to place you on norco.it really would be the best med for you at this point.or even trying something that does not actually contain any tylenol could be a possible option too.what have you actually tried before that didn't work?Marcia